Alert archive / North Dakota / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 45, NWS Bismarck, ND

June 14, 2020Hettinger County, Stark County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jun 14, 2020, 6:40 PM MDT for Hettinger County, Stark County, North Dakota. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 14, 2020, 6:40 PM MDT (00:40 UTC)
Expired
Jun 14, 2020, 7:15 PM MDT
In force
35 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Hettinger County, ND, Stark County, ND

The radar

The Bismarck radar (KBIS), 126 km from the middle of the area, began a volume at 00:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 14, 2:20 PM MDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 0.7 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2020-06-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1013 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2020-06-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 63 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1013 J/kg
Mixed-layer CIN
-143 J/kg
Mixed-layer LCL
2176 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
63 m²/s²
0-3 km storm-relative helicity
67 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted.

684 
WUUS53 KBIS 150040
SVRBIS
NDC041-089-150115-
/O.NEW.KBIS.SV.W.0045.200615T0040Z-200615T0115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Bismarck ND
640 PM MDT Sun Jun 14 2020

The National Weather Service in Bismarck has issued a

* Severe Thunderstorm Warning for...
  North central Hettinger County in southwestern North Dakota...
  Southeastern Stark County in southwestern North Dakota...

* Until 715 PM MDT.

* At 639 PM MDT, a severe thunderstorm was located 13 miles north of
  Regent, or 17 miles north of Mott, moving northeast at 45 mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will remain over mainly rural areas of
  north central Hettinger and southeastern Stark Counties, including
  the following locations... Lefor.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4661 10273 4693 10232 4674 10209 4663 10210
      4645 10250
TIME...MOT...LOC 0039Z 233DEG 40KT 4660 10246 

HAIL...1.25IN
WIND...60MPH
 
$$

MJONES
2 follow-up statements
943 
WWUS53 KBIS 150057
SVSBIS

Severe Weather Statement
National Weather Service Bismarck ND
657 PM MDT Sun Jun 14 2020

NDC041-150107-
/O.CAN.KBIS.SV.W.0045.000000T0000Z-200615T0115Z/
Hettinger ND-
657 PM MDT Sun Jun 14 2020

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL HETTINGER COUNTY
IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
south central and southwestern North Dakota.

LAT...LON 4663 10270 4693 10232 4674 10209 4663 10210
TIME...MOT...LOC 0057Z 228DEG 29KT 4668 10236 

$$

NDC089-150115-
/O.CON.KBIS.SV.W.0045.000000T0000Z-200615T0115Z/
Stark ND-
657 PM MDT Sun Jun 14 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM MDT
FOR SOUTHEASTERN STARK COUNTY...

At 657 PM MDT, a severe thunderstorm was located 13 miles south of
Richardton, or 21 miles north of Mott, moving northeast at 35 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Richardton and Lefor. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4663 10270 4693 10232 4674 10209 4663 10210
TIME...MOT...LOC 0057Z 228DEG 29KT 4668 10236 

HAIL...1.00IN
WIND...60MPH
 
$$

MJONES
473 
WWUS53 KBIS 150109
SVSBIS

Severe Weather Statement
National Weather Service Bismarck ND
709 PM MDT Sun Jun 14 2020

NDC089-150119-
/O.EXP.KBIS.SV.W.0045.000000T0000Z-200615T0115Z/
Stark ND-
709 PM MDT Sun Jun 14 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN STARK COUNTY WILL
EXPIRE AT 715 PM MDT...
                
The storm which prompted the warning has weakened below severe
limits. Therefore, the warning will be allowed to expire.

A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
south central and southwestern North Dakota.

LAT...LON 4663 10270 4693 10232 4674 10209 4663 10210
TIME...MOT...LOC 0109Z 229DEG 40KT 4678 10229 

$$

MJONES

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 14, 5:42 PM MDT, 58 minutes earlier.

Area forecast discussion, Jun 14, 5:42 PM MDT, 58 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
642 PM CDT Sun Jun 14 2020

.MESOSCALE DISCUSSION...
Issued at 641 PM CDT Sun Jun 14 2020

At 515 PM MDT, a long-lived supercell was moving northeast across
northwest Adams County. This storm has a history of golf ball size
hail and severe wind gusts to at least 66 mph. Despite model
hodographs continuing to suggest a slightly left-moving dominant
mode, this supercell has been a right-mover since its inception,
with occasional splits that have seen the left-mover quickly fizzle.
Immediately to the north of the supercell, convective development
has become rather robust within the last half hour. We are likely
witnessing the beginning of the transition from a discrete to linear
mode. The large hail threat will be diminishing over the next two
hours, with damaging wind becoming the more prominent severe threat.

Farther north, a supercell that originally was part of a multicell
cluster in Golden Valley County has been able to emerge and eject
off the surface boundary. Large hail will be the main threat as
long as the storm remains isolated.

While the overall tornado threat remains low, it will be relatively
maximized over the next 1-2 hours as storms enter an environment
with lower LCL heights and directional low level wind shear.

&&

.UPDATE...
Issued at 611 PM CDT Sun Jun 14 2020

Increased precipitation chances south and decreased north. A
cluster of storms continues to develop across southwest North
Dakota. These storms will continue to push eastward northeast as a
cold front swings through. Latest indications are the strongest
storms should stay across the southern half of North Dakota
tonight.

UPDATE Issued at 324 PM CDT Sun Jun 14 2020

This update is for the severe thunderstorm watch 281 for west and
much of central North Dakota through 11 pm CDT.

&&

.SHORT TERM...(This evening through Monday)
Issued at 211 PM CDT Sun Jun 14 2020

This afternoon, a surface trough/cold front was located on the
Montana/North Dakota border. Scattered showers have moved through
the west half of the state so far today, and these appear
associated with warm advection ahead of the low. The area in
central North Dakota still remains well capped. Also clouds have
kept temperatures cool across much of the west so far.

Several strong cells have formed in west central North Dakota in
an area of weak cap strength and clearing skies. CAM models
agree in developing a line of storms along the cold front that
will move east into central North Dakota by mid evening.

Scattered severe storms are forecast along the front, probably
around and after 4 pm CDT. Initial storm mode will be discrete
with large hail as the shear will be more perpendicular to the
frontal boundary, but more linear modes will lead to a mixed hail
and wind threat evolving as the mid evening hours approach.

After this evening, the overnight will see the front move through
with cooler and drier air expected. Overnight lows tonight in the
lower 50s west to around 70 east.

Monday will be partly to mostly sunny with surface high pressure
moving through the region. Highs should be in the mid 70s to mid
80s.

.LONG TERM...(Monday night through Sunday)
Issued at 211 PM CDT Sun Jun 14 2020

Global models in general agreement with h5 upper low across the
northwest CONUS moving east with multiple shortwaves impacting
the northern plains this week. This will lead to an active week
with scattered to numerous showers and thunderstorms through the
period.

Tuesday will be warm, with highs in the low to mid 90s, cooling to
the 70s and mid 80s the rest of the week.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 611 PM CDT Sun Jun 14 2020

Hazards to aviation include a cluster of thunderstorms currently
in southwestern North Dakota and wind shear across the James
River Valley. Thunderstorms will impact KDIK and KBIS within the
next couple of hours this evening and could potentially impact
KMOT. Erratic and strong winds and large hail may accompany any
storms. LLWS is likely at KJMS most of the night. Otherwise VFR
conditions.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 9 PM CDT this evening for NDZ005-013-023-025-
036-037-047-048-050-051.

&&

MESOSCALE...Hollan
UPDATE...AJ
SHORT TERM...WAA
LONG TERM...WAA
AVIATION...AJ
Hazardous weather outlook, Jun 14, 5:08 PM MDT, 1 hour 32 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
608 PM CDT Sun Jun 14 2020

NDZ023-025-036-037-047-048-050-051-152315-
Wells-Foster-Kidder-Stutsman-Logan-La Moure-McIntosh-Dickey-
608 PM CDT Sun Jun 14 2020

This Hazardous Weather Outlook is for portions of south central
North Dakota and southeast North Dakota.

.DAY ONE...Tonight

A wind advisory is in effect through the early evening. Expect
sustained winds around 30 mph with gusts to 50 mph. See
www.weather.gov for additional information.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Strong to severe thunderstorms are possible on Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

NDZ003>005-011>013-019>022-034-035-042-045-046-152315-
Renville-Bottineau-Rolette-Ward-McHenry-Pierce-Mercer-Oliver-
McLean-Sheridan-Morton-Burleigh-Grant-Sioux-Emmons-
608 PM CDT Sun Jun 14 2020 /508 PM MDT Sun Jun 14 2020/

This Hazardous Weather Outlook is for portions of north central
North Dakota and south central North Dakota.

.DAY ONE...Tonight

Scattered severe thunderstorms are possible across central North
Dakota this evening. The main hazards will be large hail up to
lime size and damaging wind gusts up to 75 mph.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Strong to severe thunderstorms are possible on Tuesday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters may be needed this evening.

NDZ001-002-009-010-017-018-031>033-040-041-043-044-152315-
Divide-Burke-Williams-Mountrail-McKenzie-Dunn-Golden Valley-
Billings-Stark-Slope-Hettinger-Bowman-Adams-
608 PM CDT Sun Jun 14 2020 /508 PM MDT Sun Jun 14 2020/

This Hazardous Weather Outlook is for portions of northwest North
Dakota and southwest North Dakota.

.DAY ONE...Tonight

Scattered severe thunderstorms are possible across western North
Dakota this afternoon and early evening. The main hazards will be
large hail up to lime size and damaging wind gusts up to 75 mph.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Strong to severe thunderstorms are possible on Tuesday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters may be needed this afternoon and early this
evening.

In the hours before

Local storm report, Jun 14, 5:13 PM MDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
613 PM CDT SUN JUN 14 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0552 PM     TSTM WND DMG     2 SW REEDER             46.09N 102.98W
06/14/2020                   ADAMS              ND   PUBLIC

            REPORT FROM MPING: 1-INCH TREE LIMBS BROKEN;
            SHINGLES BLOWN OFF.

&&

MJ
Local storm report, Jun 14, 5:26 PM MDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
626 PM CDT SUN JUN 14 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     HAIL             5 NNE REEDER            46.18N 102.91W
06/14/2020  E1.00 INCH       ADAMS              ND   PUBLIC

            VERY STRONG WINDS IN ADDTION TO QUARTER SIZE
            HAIL.

&&
Special weather statement, Jun 14, 5:45 PM MDT, 55 minutes before
Special Weather Statement
National Weather Service Bismarck ND
645 PM CDT Sun Jun 14 2020

NDZ009-017-150000-
McKenzie ND-Williams ND-
645 PM CDT Sun Jun 14 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL MCKENZIE AND
SOUTHEASTERN WILLIAMS COUNTIES UNTIL 700 PM CDT...

At 645 PM CDT, a strong thunderstorm was located 7 miles north of
Watford City, moving north at 25 mph.

Nickel size hail and wind gusts to 50 mph will be possible with this
storm.

Locations impacted include...
Keene, White Tail Bay Recreation Area, Tobacco Garden Bay Recreation
Area and Lewis And Clark State Park.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
northwestern North Dakota.

LAT...LON 4782 10292 4782 10339 4820 10347 4822 10291
TIME...MOT...LOC 2345Z 192DEG 22KT 4790 10322

ABELING
Local storm report, Jun 14, 5:51 PM MDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
651 PM CDT SUN JUN 14 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     HAIL             SENTINEL BUTTE          46.92N 103.84W
06/14/2020  E1.25 INCH       GOLDEN VALLEY      ND   BROADCAST MEDIA

&&
Local storm report, Jun 14, 6:16 PM MDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
716 PM CDT SUN JUN 14 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     HAIL             6 E SENTINEL BUTTE      46.92N 103.72W
06/14/2020  E2.00 INCH       GOLDEN VALLEY      ND   PUBLIC

            RECEIVED PICTURE VIA EMAIL. LOOKED LIKE THE
            HAILSTONE WAS ABOUT 2.25 INCHES IN DIAMETER.

&&

RK
Local storm report, Jun 14, 6:40 PM MDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
740 PM CDT SUN JUN 14 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     HAIL             SOUTH FAIRFIELD         47.13N 103.20W
06/14/2020  E2.50 INCH       BILLINGS           ND   TRAINED SPOTTER

            LASTED 5 TO 10 MINS.

&&

RK

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 14, 6:14 PM MDTSevere Thunderstorm WarningBISBillings, Dunn61 min
Jun 14, 6:14 PM MDTSevere Thunderstorm WarningBISMorton, Stark46 min
Jun 14, 6:49 PM MDTSevere Thunderstorm WarningBISDunn, McKenzie23 min
Jun 14, 6:59 PM MDTSevere Thunderstorm WarningBISMcKenzie, Mountrail61 min
Jun 14, 7:17 PM MDTSpecial Weather StatementBISWilliams43 min
Jun 14, 7:34 PM MDTSpecial Weather StatementBISMercer26 min
Jun 14, 7:56 PM MDTSevere Thunderstorm WarningBISMountrail49 min
Jun 14, 8:01 PM MDTSpecial Weather StatementBISBurke44 min
Jun 14, 8:20 PM MDTSevere Thunderstorm WarningBISBurke55 min
Jun 14, 8:45 PM MDTSpecial Weather StatementBISRenville45 min
Jun 14, 9:47 PM MDTSpecial Weather StatementBISGolden Valley43 min
Jun 14, 10:01 PM MDTSpecial Weather StatementBISMcKenzie44 min
Jun 14, 10:19 PM MDTSpecial Weather StatementBISGolden Valley41 min
Jun 14, 10:52 PM MDTSpecial Weather StatementBISDivide53 min
Jun 14, 11:13 PM MDTSpecial Weather StatementBISMountrail32 min
Jun 14, 11:33 PM MDTSevere Thunderstorm WarningBISMountrail42 min
Jun 15, 12:13 AM MDTSevere Thunderstorm WarningBISMountrail, Renville, Ward47 min
Jun 15, 12:20 AM MDTSpecial Weather StatementBISMountrail25 min
Jun 15, 12:42 AM MDTSevere Thunderstorm WarningBISBurke, Mountrail48 min
Jun 15, 12:48 AM MDTSevere Thunderstorm WarningBISBottineau, Renville31 min
Jun 15, 12:53 AM MDTSevere Thunderstorm WarningBISBurke, Mountrail, Renville, Ward37 min
Jun 15, 1:24 AM MDTSevere Thunderstorm WarningBISBottineau, Burke, Renville, Ward55 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.